Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 123, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 15, 2015, 9:48 PM CDT for 4 counties in North Dakota. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2015, 9:48 PM CDT (02:48 UTC)
- Expired
- Aug 15, 2015, 10:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 90 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 10:09 PM CDT | TSTM WND GST 57 | 5 N Leonard, ND | 57 MPH WIND GUST RECORDED BY NDAWN SENSOR 5 MILES NORTH OF LEONARD ND |
| Aug 15, 10:09 PM CDT | TSTM WND GST 57 | Leonard, ND | 57 MPH WIND GUST RECORDED BY NDAWN SENSOR NEAR LEONARD ND |
| Aug 15, 10:25 PM CDT | TSTM WND DMG | Davenport, ND | VIA SOCIAL MEDIA. TREE UPROOTED. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
833
WUUS53 KFGF 160248
SVRFGF
NDC003-017-073-077-160345-
/O.NEW.KFGF.SV.W.0123.150816T0248Z-150816T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
948 PM CDT SAT AUG 15 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CASS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHERN RANSOM COUNTY IN SOUTHEASTERN NORTH DAKOTA...
SOUTHEASTERN BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHWESTERN RICHLAND COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1045 PM CDT
* AT 947 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM AMENIA TO NEAR LITTLE YELLOWSTONE...MOVING EAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CASSELTON AND AMENIA AROUND 950 PM CDT.
MAPLETON AND PROSPER AROUND 1000 PM CDT.
HARWOOD...WEST FARGO AND BROOKTREE PARK AROUND 1005 PM CDT.
ENDERLIN AROUND 1010 PM CDT.
SHELDON AND ANSELM AROUND 1015 PM CDT.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 72 AND 76.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 304 AND 344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4662 9803 4666 9809 4714 9751 4701 9683
4641 9729
TIME...MOT...LOC 0247Z 282DEG 37KT 4701 9719 4659 9792
HAIL...1.00IN
WIND...60MPH
$$
JAM2 follow-up statements
621
WWUS53 KFGF 160321
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1021 PM CDT SAT AUG 15 2015
NDC003-017-073-077-160345-
/O.CON.KFGF.SV.W.0123.000000T0000Z-150816T0345Z/
CASS ND-RANSOM ND-BARNES ND-RICHLAND ND-
1021 PM CDT SAT AUG 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN CASS...NORTHEASTERN RANSOM...SOUTHEASTERN BARNES AND
NORTHWESTERN RICHLAND COUNTIES...
AT 1019 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR OAKPORT TO ANSELM...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN CASS...NORTHEASTERN RANSOM...SOUTHEASTERN BARNES AND
NORTHWESTERN RICHLAND COUNTIES.
ALSO INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 29 BETWEEN MILE MARKERS 72 AND 76.
INTERSTATE 94 IN NORTH DAKOTA BETWEEN MILE MARKERS 317 AND 344.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4658 9784 4659 9782 4708 9732 4701 9683
4641 9729
TIME...MOT...LOC 0319Z 282DEG 37KT 4694 9672 4652 9746
HAIL...1.00IN
WIND...60MPH
$$
VG640
WWUS53 KFGF 160344
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 PM CDT SAT AUG 15 2015
NDC003-017-073-077-160354-
/O.EXP.KFGF.SV.W.0123.000000T0000Z-150816T0345Z/
CASS ND-RANSOM ND-BARNES ND-RICHLAND ND-
1044 PM CDT SAT AUG 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CASS...NORTHEASTERN
RANSOM...SOUTHEASTERN BARNES AND NORTHWESTERN RICHLAND COUNTIES WILL
EXPIRE AT 1045 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THESE
THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHWESTERN MINNESOTA AND SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4658 9784 4659 9782 4708 9732 4701 9683
4641 9729
TIME...MOT...LOC 0342Z 282DEG 37KT 4694 9672 4652 9746
$$
VGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 7:04 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 15, 7:04 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 704 PM CDT SAT AUG 15 2015 .UPDATE... ISSUED AT 703 PM CDT SAT AUG 15 2015 THUNDERSTORMS TRYING TO FIRE ALONG A FRONTAL BOUNDARY/WIND SHIFT THAT EXTENDED FROM NEAR LANGDON TO BRANTFORD ND. PLENTY OF INSTABILITY WITH SURFACE BASED CAPES OF 3 TO 4 THOUSAND J/KG. SOME HEAT INDICES REMAIN AROUND AT OR SLIGHTLY ABOVE 100 IN THE ADVISORY AREA. HEAT INDICES SHOULD FALL BELOW 100 SHORTLY. SO WILL LET HEAT ADVISORY EXPIRE AT 7 PM. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT AUG 15 2015 MAIN FORECAST CHALLENGE WILL BE CONVECTIVE COVERAGE/STRENGTH TONIGHT THEN TEMPERATURES AND LATER PERIOD RAIN CHANCES. MODELS IN FAIR AGREEMENT THROUGH THE PERIOD. SEVERE THREAT MAIN CHALLENGE TONIGHT. SUFFICIENT SHEAR/CAPE AND INSTABILITY FOR STRONG/SEVERE STORMS. SURFACE BOUNDARIES EXTEND FROM ROUGHLY YWG SOUTHWEST THEN SOUTHWARD THROUGH CENTRAL ND. MAIN UPPER FORCING WILL BE CANADA SO QUESTION WILL BE WHEN CAP WILL BREAK AND FOLLOWING STORM COVERAGE. GENERAL MODEL GUIDANCE CONSENSUS IS FOR GRADUAL ORGANIZATION ALONG CURRENT ELEVATED CONVECTIVE BAND HOWEVER COVERAGE STILL IN QUESTION. AT THIS POINT FEEL CONVECTION WILL REMAIN FAIRLY SCATTERED IN NATURE SO ONLY MADE MINIMAL POP CHANGES THROUGH THE EVENING. ANY RESIDUAL CONVECTION LATER TONIGHT SHOULD EXIT FA TO THE EAST BY SUNRISE. POST FRONTAL COLD ADVECTION SHOULD RESULT IN LOWS 5 TO 10 DEGREES COOLER THAN THIS MORNING. COOLER AIR WILL CONTINUE TO SPREAD THROUGH THE FA ON SUNDAY. THIS WILL HOLD TEMPERATURES MUCH CLOSER TO SEASONAL AVERAGES. CONTINUED COLD ADVECTION...LIGHT WINDS AND SKC SHOULD ALLOW TEMPERATURES TO DROP INTO THE 50S WITH POSSIBLY SOME UPPER 40S ALONG THE INTERNATIONAL BORDER. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT AUG 15 2015 COLD ADVECTION LEVELS OFF HOWEVER WITH MUCH COOLER AIRMASS IN PLACE EXPECT TEMPERATURES TO RANGE IN THE 70S. NEXT SIGNIFICANT TROUGH DIGS INTO THE CENTRAL US LATE MONDAY NIGHT AND TUESDAY. STILL SOME MODEL DIFFERENCES BUT AT THIS POINT BEST POTENTIAL FOR SHOWERS WILL BE ACROSS THE SOUTHERN FA WITH THE NORTH MAINLY DRY. TEMPERATURES WILL CONTINUE SEASONALLY COOL. DEEP UPPER TROUGH WILL BE EXITING THE REGION TO BEGIN THE PERIOD WITH PRECIP CHANCES CONTINUING THROUGH WEDNESDAY (AT LEAST TO THE EASTERN HALF OF THE REGION). ANTICIPATE A BRIEF DRY PERIOD...FOLLOWED BY ADDITIONAL PRECIP CHANCES AS THE UPPER FLOW BECOMES ZONAL. TEMPERATURES MAY BE A BIT BELOW NORMAL TO BEGIN THE PERIOD...AND BACK TO NEAR NORMAL BY THE END OF THE WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 703 PM CDT SAT AUG 15 2015 VFR CONDITIONS WERE ACROSS THE AREA. A MOSTLY CLEAR SKY WAS ACROSS THE AREA WITH A COUPLE NARROW BANDS OF MID TO HIGH CLOUDS WITH CIGS MOSTLY ABOVE 7 THOUSAND FT. EXPECT VFR CONDITIONS FOR THE EVENING EXCEPT NEAR THUNDERSTORMS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...HOPPES SHORT TERM...VOELKER LONG TERM...TG/VOELKER AVIATION...HOPPES
Hazardous weather outlook, Aug 15, 4:00 AM CDT, 17 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 400 AM CDT SAT AUG 15 2015 MNZ001>004-007-NDZ006>008-014>016-024-026>030-038-039-049-052>054- 160900- WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 400 AM CDT SAT AUG 15 2015 ...HEAT ADVISORY IN EFFECT FROM 1 PM TO 7 PM CDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE LOW 100S TODAY...SO A HEAT ADVISORY HAS BEEN ISSUED FOR THIS AFTERNOON INTO EARLY EVENING. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE BY MID TO LATE AFTERNOON ACROSS THE DEVILS LAKE REGION...THEN INTO THE RED RIVER VALLEY REGION BY EARLY EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ005-006-008-009-013>017-022>024-027>032-040-160900- ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON- RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- 400 AM CDT SAT AUG 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL TOP OUT IN THE MID TO UPPER 90S TODAY. THIS WILL BE THE LAST HOT DAY OF THIS STRETCH OF HEAT. SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING. THE MAIN THREATS WILL BE HAIL ONE INCH OR GREATER AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Aug 15, 9:08 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
908 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL BALD HILL DAM 47.03N 98.08W
08/15/2015 E1.00 INCH BARNES ND OTHER FEDERAL
USGS RANGER AT EGGERTS LANDING CAMPGROUND REPORTED
QUARTER SIZED HAIL
&&
PJSLocal storm report, Aug 15, 9:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
926 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST VALLEY CITY 46.92N 98.01W
08/15/2015 M63.00 MPH BARNES ND AWOS
55KT GUST REPORTED AT VALLEY CITY AIRPORT
&&
PJSLocal storm report, Aug 15, 9:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM TSTM WND GST ESE TOWER CITY 46.93N 97.68W
08/15/2015 M56 MPH CASS ND MESONET
56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
AG COOP NEAR TOWER CITY
&&
PJSLocal storm report, Aug 15, 9:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT SAT AUG 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST ESE TOWER CITY 46.93N 97.68W
08/15/2015 M56.00 MPH CASS ND MESONET
56 MPH WIND GUST REPORTED BY DAVIS SENSOR AT MAPLE VALLEY
AG COOP NEAR TOWER CITY
&&
PJSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:10 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 50 min |
| Aug 15, 8:56 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.